Drug-Induced Nail Disorders: Prevention Is Best

In This Article

Nail Bed Affected Too

Drug-induced onycholysis can result from damage to the nail bed epithelium (with epidermolysis and loss of nail bed-plate adhesion) or can follow complete destruction of the epithelium with formation of haemorrhagic bulla. In the latter case, onycholysis is painful and can be associated with blisters on the soles. The condition regresses spontaneously on treatment withdrawal. A wide range of drugs can cause this disorder, including cancer chemotherapy, retinoids, psoralens and gold (see table 1).[1]

In cases of photo-onycholysis, nail plate detachment results from a photo-mediated allergic or toxic drug effect. This event can be painful and occurs at any time during treatment and sometimes even after discontinuation of the drug. Photo-onycholysis is rare in dark-skinned individuals and can be prevented in others by avoiding exposure to sunlight during therapy with implicated drugs, such as tetracyclines (see table 1).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....